News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Abnormal neck pulse? Please help!


 littlebugs - Mon Apr 18, 2005 2:07 pm

I have a question:
I've been having some dizzy spells and episodes of "almost fainting", so I've started taking my pulse more regularly. I've noticed that when I take my neck pulse lying down, I can feel - in addition to the "regular" neck pulse beat - an additional, but much weaker and uneven beat, slightly lower down. The much weaker pulse (about two fingers down from my "regular" pulse) has a double beat and is [u]not [/u ]in sync with the regular pulse. Is this normal? What am I feeling?
 Dr. Wafaa Abdel-Hadi - Mon Apr 18, 2005 4:37 pm

Dear Littlebugs,

those other pulsations that you're feeling are the pulsations of your neck vein....they reflect the pressure inside your right side of the heart. do you have swellings of your both feet/pain in your upper right abdomen or are you short of breath when doing an effort?

i suggest you do a complete blood picture as a start...it might be from as simple as anaemia to many different things....medicine is too big!

Best regards,
 littlebugs - Mon Apr 18, 2005 5:22 pm

Thank you so much for replying so quickly. I have a follow up question:
Since posting my question I have done a bit of research regarding the jugular vein and in fact discovered that that is what I have been feeling. I am very worried, however, because I can feel my jugular pulse is very pronounced when I am lying down (I can feel it very distinctly when I am taking my "regular" pulse, and it also becomes more palpable and pronounced when I inhale. I have read about "kussmaul sign" and am very concerned that that is what I am feeling.

I have been dizzy for a few weeks and have for the past couple of days have been having difficulty breathing. I have been to a number of doctors, none of whom have found anything wrong (haven't been to cardiologist yet) and I have had normal blood tests (no anemia). I am a generally healthy 32 year old woman (except for asthma), but I started taking prednisone yesterday because of the breathing difficulty - I thought it might be asthma, but it does not seem to be responding to the medicine.

I am very very worried, and would appreciate your help! If my jugular pulse is much more palpable during inhalation and is felt together with my regular pulse, is that a sign of heart disease?
 Dr. Wafaa Abdel-Hadi - Tue Apr 19, 2005 9:32 am

Dear Littlebugs,

well, i find it very strange for a person to nitice his own jugular pulse!! unless it's very pronounced....but still, not any of your doctors commented on that to you?! it's got a visible sign and they should have seen it ...can't miss it...if it's the way you're describing it to me!!

anyway, let's not jump into conclusions, please check with your cardiologist,he'll probbaly ask for a chest x-ray and an echocardiography to see your heart valves and walls.check your blood pressure,etc... until then...stop worrying yourself by measuring your pulse ,please,that is very distressing phsycologically.

best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here